Over 200 commonly prescribed medications could cause depression

4

Depression as side effects of drugs?
If you hear of a drug with side effects, you may be thinking of a physical reaction like rash or headache. But, according to a new US study, many commonly prescribed medications can increase the risk of depression.

The researchers from the University of Illinois in Chicago found in their recent research that some drugs may have depression as side effects. The physicians published the results of their study in the English-language journal ” JAMA “.
Various medications can lead to side effects. These side effects are usually quite harmless. However, researchers have now found that many prescription drugs can also cause depression. (Image: BillionPhotos.com/fotolia.com)
Which medications are affected?
The list of medications concerned, for example, heart medications, certain varieties of birth control pills and some analgesics, which are used by many people. More than a third of the drugs taken by the 26,000 participants during the study had depression as a possible side effect, the experts explain. Study participants all lived in the US, were at least 18 years old, and took at least one type of prescription medication between 2005 and 2014.
37 percent of the drugs had depression as a side effect
The investigation found that 37 percent of prescription drugs had a depression as a possible side effect. The rates of depression, however, were higher among the study participants, if they took such drugs, say the experts. When the subjects took one of the drugs, 7 percent fell ill with depression. When participants took two of these medications, the rate of those with depression rose to 9 percent. When participants took three or more of the medications, 15 percent suffered from depression.
The risk of depression as side effects is often unknown
Many people may be surprised to learn that their medication, while unaffected by mood swings, anxiety, or other conditions usually associated with depression, increases the risk of developing depressive symptoms or even depression, says study author Professor Dima Qato of the University of Illinois.

Results are not surprising
It is not surprising that the use of drugs for the treatment of physical illnesses such as heart – And lung disease may be associated with depressive symptoms, as these physical diseases are in turn associated with an increased risk of developing diseases such as depression, the researchers say.
Are medications or health conditions causing depression?
For some medications, depression can be a common side effect, such as certain birth control pills. It is important to find out if there is any plausible explanation for why certain medications can cause depression, explain the physicians. For example, oral contraceptives have a clear link between hormone levels and mood, the researchers explain. However, with other medicines, such as heart medicines, it is much harder to know if the medication or health condition is causing the depression.
For signs of depression, a doctor should be consulted
It is to be noted that although the paper shows a connection between the use of these drugs and an increased risk of depression, it does not determine cause and effect. If you are currently taking any of these medications and have no signs of depression, then you should not worry, say the doctors. However, if you have depression and take such medications, it is advisable to consult your family doctor or a specialist, advise the experts. (As)

LEAVE A REPLY

Please enter your comment!
Please enter your name here

This site uses Akismet to reduce spam. Learn how your comment data is processed.